Heavy Rain, Scott
- When
- May 30, 5:00 AM CST
- Where
- Scott County, 0.88 mi SW of Scott City
- Reported by
- CoCoRaHS
- Coordinates
- 38.470, -100.910
Rainfall report of 2.47 inches.
Rain and winds 05/30.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Rain and winds 05/30.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 4:43 AM CST, 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 543 AM CDT Thu May 30 2024 .KEY MESSAGES... - Thunderstorms capable of producing 1 to 2" hail, wind gusts up to 60 mph along with locally heavy rainfall can be expected across Southeast Kansas this afternoon and early Tonight. - There will be a chance for thunderstorms just about each night from Friday night through Sunday night. It currently looks like the best chance for widespread rainfall will occur Saturday night. - Warmer temperatures will be returning to southwest Kansas early next week. Heat index values in the upper 90s possible for some locations, mainly south and east of Dodge City. && .SHORT TERM /THROUGH FRIDAY/... Issued at 328 AM CDT Thu May 30 2024 Ensembles this morning are in good agreement with an upper level trough crossing the Northern Plains today, bringing cooler 500mb temperatures to eastern Colorado and western Kansas which will be located near and southeast of the base of this trough today. As 500mb temperatures cool, a surface cold front will move into eastern Colorado/western Kansas by midday, where it will briefly stall as 850-700mb moisture and frontogenesis improve. A dryline is expected to extend south of this cold front into western Texas during the afternoon/early evening. Given these conditions, it appears likely (+60%) that thunderstorms will return to western Kansas during the afternoon, especially near the surface boundary where better cooling aloft and 850-700mb moisture will be present. 700mb-500mb lapse rates in this area have a +70% chance to be >8C/km. 0-6km shear will be improving, but at this time, SREF has less than a 20% chance for this to be >40 knots and a 50-70% chance for the 0-6km shear to be >30 knots with the shear and instability forecast along and east of the dryline during the afternoon and evening. Given this it appears that SPC's assessment this morning for the best chances for severe weather will be mainly west of Highway 83 and near the Oklahoma border. This is also where the dryline is forecast to be located. Further north, I cannot rule out hail and gusty winds, but these are not expected to be as large as what the storms will be capable of producing farther southwest, near the Oklahoma Panhandle. Locally heavy rainfall across southwest Kansas will also be an issue given the high precipitable water values (>1”), shear <35 knots and veering, 850mb moisture/warm air advection along with improving 850-700mb moisture transport and weak to no 850-700mb CIN. Confidence is further enhanced with the locally heavy rain potential given a +0.7 ECMWF EFI and a positive shift of Tails. These thunderstorms will move southeast tonight into early Friday as the cold front moves into central Kansas, northwest Oklahoma and southeast Colorado as an upper level trough crosses the northern Plains. This will briefly bring an end to the rain chances on Friday. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 328 AM CDT Thu May 30 2024 A dry start to later periods expected but how long with this break in precipitation last? The duration of this break in the rain late week into the weekend depends on the timing of our next upper wave embedded in the westerly flow across the Central Rockies and West Central High Plains. As this upper wave or any upper wave after this on exits the Rockies and moves out into the Plains over the weekend or even early next week, there will be a chance for thunderstorms given late day instability near and east of a surface boundary over eastern Colorado and a moist upslope flow north of this boundary. The exact timing and location of these storms in southwest Kansas remain uncertain due to the dependence on the surface boundary's position, influenced by the previous night's precipitation and the mid level baroclinic zones location. If the models are accurate, the best chances for widespread rainfall across southwest Kansas will be Saturday night and possibly Sunday night. After this, warming mid level temperatures will shift the favorable track of storms northward towards the Nebraska border. Mean 700mb temperatures from the ensembles will range from 10 to 15C early next week, which will not only favor temperatures climbing back into the 90s but also limit the chance for convection in southwest Kansas. Given the recent rainfall however, the warm-up will not be as dramatic as it could have been, as much of the heating will go into evapotranspiration. This would keep temperatures in the upper 80s to lower 90s longer, but the humidity will make it feel warmer in locations where the heavier rainfall has occurred or will occur. Could see some locations experience heat index values in the upper 90s early next week. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 531 AM CDT Thu May 30 2024 Short term models are in good agreement that a cluster of thunderstorms over southwest Kansas at 10z will weaken and move into south central Kansas and northwest Oklahoma between 12Z and 15Z today. As thunderstorms taper off, skies will clear from west to east. After 4 to 6 hours of sunshine, the atmosphere will become increasingly unstable, leading to cloud development and eventual thunderstorms, mainly after 21Z, along a cold front and dry line located near and west of Garden City and Liberal. Thunderstorm coverage will then increase and spread east southeast through the early evening, with ceilings in the 3000-5000 ft AGL range. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 351 AM CDT Thu May 30 2024 KSZ030-031-043>046-061>066-074>081-084>090-310900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 351 AM CDT Thu May 30 2024 /251 AM MDT Thu May 30 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Scattered severe thunderstorms will be possible this afternoon and early tonight across southwest Kansas. The best chance for hail up to 2 inches will be west of highway 83 and near the Oklahoma border. Further north hail 1 to 1.5" will be more likely along with periods of very heavy rainfall. Any thunderstorm this afternoon or tonight will be capable producing wind gusts up to 65 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday night, Saturday night and Sunday night with the best chance for strong to severe thunderstorms being possible Saturday night. Brief heavy rainfall and gusty winds along with small hail will be the main hazards each night. On Saturday night there will be a chance that the hail could be up to ping pong ball size along with wind gusts up to 65 mph .SPOTTER INFORMATION STATEMENT... Spotter activation for hail or strong damaging winds may be required after 4pm today. Rainfall reports are also encouraged.
Special Weather Statement
National Weather Service Dodge City KS
117 AM CDT Thu May 30 2024
KSZ061-062-300700-
Kearny KS-Hamilton KS-
117 AM CDT Thu May 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES THROUGH 200 AM CDT/100 AM MDT/...
At 117 AM CDT/1217 AM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Kendall, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10166 3826 10132 3792 10155 3798 10174
TIME...MOT...LOC 0617Z 198DEG 18KT 3805 10159
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
158 AM CDT Thu May 30 2024
KSZ043-300745-
Scott KS-
158 AM CDT Thu May 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SCOTT COUNTY THROUGH 245 AM
CDT...
At 157 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Scott State Lake to 10 miles
south of Leoti. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Scott State Lake around 205 AM CDT.
Modoc around 210 AM CDT.
Other locations in the path of these storms include Scott City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10069 3846 10069 3827 10090 3826 10112
3868 10113 3870 10111
TIME...MOT...LOC 0657Z 276DEG 23KT 3887 10085 3833 10143
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
247 AM CDT Thu May 30 2024
KSZ043>045-062-063-300845-
Finney KS-Lane KS-Kearny KS-Scott KS-Ness KS-
247 AM CDT Thu May 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY...SCOTT...WEST CENTRAL NESS AND LANE COUNTIES
THROUGH 345 AM CDT...
At 247 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Healy to 18 miles north of Lakin. Movement
was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Scott City, Healy, and Manning around 250 AM CDT.
Shallow Water and Grigston around 255 AM CDT.
Amy around 305 AM CDT.
Other locations in the path of these storms include Dighton, Friend
and Alamota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3870 10038 3856 10003 3788 10092 3826 10137
3826 10113 3850 10113 3870 10079
TIME...MOT...LOC 0747Z 295DEG 23KT 3861 10069 3820 10136
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
346 AM CDT Thu May 30 2024
KSZ063-064-077-078-300945-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
346 AM CDT Thu May 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FORD...EASTERN
FINNEY...WESTERN HODGEMAN AND NORTHERN GRAY COUNTIES THROUGH 445 AM
CDT...
At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Beeler to near Pierceville.
Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Pierceville around 350 AM CDT.
Charleston around 355 AM CDT.
Kalvesta around 400 AM CDT.
Other locations in the path of these storms include Ingalls, Cimarron
and Jetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3798 10082 3826 10036 3826 10013 3814 9975
3761 10046
TIME...MOT...LOC 0846Z 308DEG 21KT 3825 10025 3791 10075
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
349 AM CDT Thu May 30 2024
KSZ065-066-079>081-300930-
Pratt KS-Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
349 AM CDT Thu May 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIOWA...
SOUTHEASTERN PAWNEE...WESTERN STAFFORD...WESTERN PRATT AND
SOUTHEASTERN EDWARDS COUNTIES THROUGH 430 AM CDT...
At 349 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Trousdale, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Hopewell around 355 AM CDT.
Other locations in the path of this storm include Byers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3755 9886 3762 9922 3805 9927 3826 9867
3826 9865
TIME...MOT...LOC 0849Z 272DEG 21KT 3778 9908
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RUSSELLPreliminary Local Storm Report
National Weather Service Dodge City KS
405 AM CDT Thu May 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM Tstm Wnd Gst 1 SSW Garden City 37.96N 100.87W
05/30/2024 M52 MPH Finney KS Mesonet
Mesonet station GCCOP 1 SW Garden City.
0235 AM Tstm Wnd Gst 2 ESE Scott City 38.47N 100.88W
05/30/2024 M53 MPH Scott KS AWOS
AWOS station KTQK Scott City.
0335 AM Tstm Wnd Gst 2 NNW Ulysses 37.60N 101.37W
05/30/2024 M51 MPH Grant KS AWOS
AWOS station KULS Ulysses.
&&The national radar mosaic for the moment the first event began.
25 heavy rain. Local standard time, as filed.
Rainfall report of 2.47 inches.
Rainfall total of 2.15 inches.
Rainfall report of 2.39 inches.
Rainfall report of 1.45 inches.
Rainfall report of 1.75 inches.
Rainfall report of 1.24 inches.
Rainfall report of 1.66 inches.
Rainfall report of 1.85 inches.
Rainfall report of 1.54 inches.
Rainfall report of 2.16 inches.
Rainfall report of 1.90 inches.
Rainfall report of 2.33 inches.
Rainfall report of 1.74 inches.
Rainfall report of 1.87 inches.
Rainfall report of 1.56 inches.
Rainfall report of 1.13 inches.
Rainfall report of 1.32 inches.
Rainfall report of 1.60 inches.
Rainfall report of 1.38 inches.
Rainfall report of 1.85 inches.
Rainfall report of 1.70 inches.
Rainfall report of 2.10 inches.
Rainfall report of 1.60 inches.
Rainfall report of 2.54 inches.
Rainfall report of 1.80 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191869, 1191862, 1191870, 1191865, 1191863, 1191864, 1191867, 1191871, 1191872, 1191873, 1191876, 1191874, 1191875, 1191877, 1191878, 1191879, 1191881, 1191882, 1191883, 1191884, 1191885, 1191889, 1191886, 1191891, 1191894.